Gemcitabine is the backbone of systemic treatment of locally advanced and metastatic intrahepatic cholangiocarcinoma. In recent literature, gemcitabine has been linked to various pulmonary side effects.
We report a case of an 82-year-old male who developed acute pulmonary hypertension after receiving one cycle of gemcitabine for metastatic cholangiocarcinoma. His symptoms began with fatigue associated with shortness of breath and cough that worsened despite dose reduction. He developed new onset bilateral pulmonary effusions and an echocardiogram revealed findings consistent with pulmonary hypertension. A computed tomography (CT) angiogram was negative for pulmonary thromboembolism. Although he was promptly treated with diuretics and steroids, the patient could not tolerate any further therapy.
Gemcitabine-induced pulmonary hypertension is rare and can be challenging to diagnose, as it remains a diagnosis of exclusion. However, physicians should be vigilant of new pulmonary symptoms, as delayed treatment can cause significant patient morbidity and mortality.
Cholangiocarcinoma; Gemcitabine; Pulmonary hypertension.
CT: Computed Tomography; PE: Pulmonary Thromboembolism; GIPT: Gemcitabine-Induced Pulmonary Toxicity.
Associate Dean Professor and ChairmanDepartment of Internal Medicine and Rehabilitation Science, Disability SciencesTohoku University Graduate School of MedicineChairman of the CentTohoku University Hospital Japaner of Rehabilitation Medicine
Professor, Dept. of Pathology, Dalhousie UniversityPulmonary Pathologist and Cytopathologist, QE II Health Sciences CentreSenior Scientist, Beatrice Hunter Cancer Research Institute5788 University Ave Halifax NS B3H 1V8, Canada
Associate Professor of Chest Diseases Faculty of Medicine Alexandria University Egypt
Assistant Professor Department of Respiratory MedicineKyorin University School of Medicine Mitaka City, Tokyo, Japan